Hail, Williams
- When
- February 24, 9:03 PM EST to 9:04 PM EST
- Where
- Williams County, 0.52 mi E of Bryan
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -84.540
Seasonably strong low pressure system northeast out of SE Iowa into SW Michigan by late afternoon. Strong low to mid level flow existed throughout the downstream warm sector with temperatures well above normal, ranging from the mid 60s to mid 70s amidst mid 50 dewpoints.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Seasonably strong low pressure system northeast out of SE Iowa into SW Michigan by late afternoon. Strong low to mid level flow existed throughout the downstream warm sector with temperatures well above normal, ranging from the mid 60s to mid 70s amidst mid 50 dewpoints. Meanwhile overhead a steep EML advected out over-top the area during the afternoon. Extensive cloud cover limited instability potential with pockets of elevated instability advecting in to allow for isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 7:28 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
728 PM EST Fri Feb 24 2017
.SYNOPSIS...
Issued at 724 PM EST Fri Feb 24 2017
Showers and a few embedded thunderstorms will move through
northeast Indiana, south-central Lower Michigan, and northwest
Ohio this evening. Colder air will filter in later tonight into
Saturday with snow showers possible into mainly northwest Indiana
and lower Michigan. Temperatures will trend warmer Sunday into
early next week with the next chance for rain Monday night into
Tuesday.
&&
.UPDATE...
Issued at 718 PM EST Fri Feb 24 2017
Cancelled Severe Thunderstorm Watch as event could never really
take off given lacking moisture return into warm sector and
stratus fill in between pre-frontal trough/system cdfnt mid-late
aftn. Could still see a few isolated wind gusts approach 40-45
mph with showers/embedded thunder (tied to cdfnt) along/east of
I-69 through 2-3z given strong background flow. Only minor
adjustments made to the fcst otherwise into tonight/Saturday as
colder air filters in post-frontal.
&&
.SHORT TERM...(Through Tonight)
Issued at 318 PM EST Fri Feb 24 2017
Convective event slowly unfolding in what is more of a typical
March/April airmass with much of the area well rooted in the warm
sector as low pressure tracks across far NW parts of the area this
afternoon. Record already broke at Ft Wayne with a high of 69. Most
areas seeing temps in the 60s with dewpoints in the mid 50s.
Lakeshore areas have not gotten to enjoy the warm air thus far. Pre
frontal trough has been attempting to light up and initially
struggled as strong EML kept things capped and updraft strength
limited. Shortwave trough now approaching and allowing for uptick in
convective initiation and subsequent severe threat, especially
into SE Michigan as well as portions of NW Ohio. Will need to
watch these areas but main area of concern now highlighted by
recent SWOMCD issued for convective threat along the cold front
with radar showing very disorganized development from NW Indiana
into portions of Illinois. To summarize, strong to severe storms
still possible into the evening hours with high res models
suggesting potential at least scattered reports of wind damage in
any LEWP/QLSC signatures and a risk for large hail/isolated
tornadoes in discrete cells or in notches on above mentioned
convective lines. Severe threat should end rapidly by 3Z with
colder air rapidly falling in behind the front.
&&
.LONG TERM...(Saturday through Friday)
Issued at 318 PM EST Fri Feb 24 2017
Few changes to long term with focus on severe weather threat in near
term.
Cold air will be firmly entrenched at the start of the period with
lake enhanced snow showers across at least the northwestern quarter
to third of the area. Local accumulations of around an inch will be
possible with some slick spots not out of the realm of possibility.
It will be blustery and cold with highs only in the lower to middle
30s and a stiff nw wind of 10 to 20 mph with higher gusts. Both the
winds and snow showers will rapidly diminish Sat night as the
trough pulls away and start of at least limited ridging commences.
Highs Sunday will head back to normal levels in the low to mid
40s.
Longwave trough will dig once again to the west and allow for
increasing heights and a series of systems to bring increased rain
chances, especially by mid week as the main trough ejects and heads
for the Great Lakes. Warmer temperatures will occur ahead of it with
highs in the 40s and 50s falling back to below normal levels in its
wake with highs in the 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 613 PM EST Fri Feb 24 2017
Low pressure over southwest Lower MI will continue to lift
northeast this evening with trailing cdfnt moving through KSBN at
issuance and KFWA toward 2-3z. Arrival of stronger deep layer
forcing/height falls should allow shower/storm coverage to congeal
in the vicinity of kFWA as this front moves through with brief
MVFR/IFR conditions expected. Lacking instability should mitigate
the severe threat at KFWA with any wind/hail concerns too isolated
for a mention in the TAF. Post-frontal stratocu generally in the
MVFR to low VFR range expected thereafter with scattered to
numerous snow showers anticipated at mainly KSBN later tonight
through early Saturday afternoon as wrap-around
moisture/deformation clips the lower Great lakes.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 AM Saturday to 5 AM EST Sunday for
LMZ043-046.
&&
UPDATE...Steinwedel
SYNOPSIS...Steinwedel
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 537 AM EST Fri Feb 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Severe storms are possible this afternoon and evening with damaging winds the main threat. Hail to one inch in diameter and short-lived tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 537 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Strong to severe storms with gusty winds are expected this afternoon. High winds and waves will cause hazardous conditions for small craft tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds and waves will cause hazardous conditions for small craft Saturday through Sunday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
608 PM EST FRI FEB 24 2017
INZ014>016-242345-
Kosciusko-Marshall-Fulton-
608 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON...CENTRAL
KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...
At 608 PM EST, a strong thunderstorm was located near Rochester,
moving northeast at 65 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Mentone around 615 PM EST.
Warsaw and Winona Lake around 630 PM EST.
North Webster around 640 PM EST.
Other locations impacted by this storm include Etna Green, Big Barbee
Lake, Ridinger Lake, Monoquet, Hoffman Lake, Leesburg, Atwood, Irish
Lake, Tippecanoe and Lake Wawasee.
LAT...LON 4144 8565 4118 8566 4118 8569 4117 8569
4107 8625 4118 8630
TIME...MOT...LOC 2308Z 238DEG 55KT 4112 8621
JBALLSpecial Weather Statement
National Weather Service Northern Indiana
632 PM EST FRI FEB 24 2017
INZ005-006-008-016-250000-
Lagrange-Noble-Kosciusko-Elkhart-
632 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND WESTERN LAGRANGE
COUNTIES...
At 632 PM EST, a strong thunderstorm was located over Milford, or
near Syracuse, moving northeast at 60 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Ligonier and Millersburg around 645 PM EST.
Topeka around 650 PM EST.
Lagrange and Rome City around 700 PM EST.
Other locations impacted by this storm include Wolcottville, Oswego,
Honeyville, Leesburg, Hastings, Benton, Shipshewana, Cromwell, Eddy
and Lake Wawasee.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 116 and
117.
LAT...LON 4150 8530 4129 8586 4145 8598 4176 8551
4176 8549
TIME...MOT...LOC 2332Z 238DEG 54KT 4139 8586
JBALLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
752 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG BASS LAKE 41.21N 86.60W
02/24/2017 STARKE IN PUBLIC
SHED BLOWN DOWN.
0441 PM HAIL OSCEOLA 41.67N 86.08W
02/24/2017 E1.00 INCH ST. JOSEPH IN PUBLIC
.
0425 PM TSTM WND DMG PLYMOUTH 41.34N 86.31W
02/24/2017 MARSHALL IN BROADCAST MEDIA
TRAMPOLINES, SWING SETS AND A FEW
TREES BLOWN OVER.
0412 PM HAIL ELKHART 41.69N 85.97W
02/24/2017 M1.00 INCH ELKHART IN BROADCAST MEDIA
.
0400 PM HAIL 2 ESE SOUTH BEND 41.67N 86.22W
02/24/2017 M0.75 INCH ST. JOSEPH IN BROADCAST MEDIA
DIME SIZED HAIL REPORTED AT IUSB (SOUTH
BEND).
0752 AM TSTM WND DMG STEVENSVILLE 42.01N 86.53W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE LIMBS ~2" IN DIAMETER ACROSS
ROADWAY.
0746 AM HAIL 1 NNW SAWYER 41.90N 86.60W
02/24/2017 E0.25 INCH BERRIEN MI PUBLIC
REPORTED AT WARREN DUNES STATE PARK.
0744 AM TSTM WND DMG SAINT JOSEPH 42.10N 86.49W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE ~1' IN DIAMETER FELL ACROSS THE
ROAD.
0732 AM TSTM WND DMG 2 SSE HARBERT 41.85N 86.61W
02/24/2017 BERRIEN MI EMERGENCY MNGR
8" DIAMETER TREE DOWN INTO PHONE LINES.
0722 AM HAIL NEW BUFFALO 41.79N 86.75W
02/24/2017 U0.50 INCH BERRIEN MI TRAINED SPOTTER
QUARTER TO HALF INCH DIAMETER HAIL REPORTED
IN NEW BUFFALO. .
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial Weather Statement
National Weather Service Northern Indiana
828 PM EST FRI FEB 24 2017
INZ018-027-OHZ004-015-024-250200-
Adams-Allen-Defiance-Van Wert-Paulding-
828 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEN...NORTHEASTERN
ADAMS...CENTRAL DEFIANCE...PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...
At 827 PM EST, a strong thunderstorm was located near New Haven,
moving northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Hicksville, Paulding, Antwerp, Woodburn, Monroeville,
Payne, Dixon, Grover Hill, Scott, Haviland, Latty, Cecil, Broughton,
Charloe, Edgerton In Allen County, Zulu, Mcgill, Mark Center and
Townley.
This includes INTERSTATE 469 between MILE MARKERs 18 and 20.
LAT...LON 4084 8499 4105 8500 4125 8493 4127 8481
4128 8480 4137 8444 4103 8443
TIME...MOT...LOC 0127Z 239DEG 49KT 4107 8493
MCSSpecial Weather Statement National Weather Service Northern Indiana 844 PM EST FRI FEB 24 2017 OHZ001-004-250215- Defiance-Williams- 844 PM EST FRI FEB 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DEFIANCE AND SOUTHEASTERN WILLIAMS COUNTIES... At 844 PM EST, a strong thunderstorm was located near Edgerton, or near Hicksville, moving northeast at 50 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bryan, West Unity, Stryker, Pulaski, Farmer, Ney, Evansport, Hallock, Williams Center and Melbern. LAT...LON 4130 8471 4145 8472 4159 8445 4139 8435 TIME...MOT...LOC 0144Z 227DEG 42KT 4137 8468 MCS
Special Weather Statement
National Weather Service Northern Indiana
902 PM EST FRI FEB 24 2017
OHZ016-024-250230-
Putnam-Van Wert-
902 PM EST FRI FEB 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL PUTNAM
AND VAN WERT COUNTIES...
At 902 PM EST, strong thunderstorms were clustered near Rockford, or
10 miles southwest of Van Wert, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Van Wert, Ottoville, Ohio City, Middle Point, Scott, Wren, Wetzel,
Dull, Abanaka, Schumm, Glenmore and Cavett.
LAT...LON 4099 8426 4073 8457 4073 8475 4078 8479
4099 8462
TIME...MOT...LOC 0202Z 225DEG 47KT 4074 8470
MCSThe Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681477, 681478.